Oklahoma, 2021

Damaging Winds in Oklahoma, July 25, 2021

July 25, 2021 · NWS OUN · 9 events in 8 counties and zones

Convection moved southward out of Kansas during the afternoon of the 25th and continued into the rest of Oklahoma during the evening. Numerous severe wind reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Convection moved southward out of Kansas during the afternoon of the 25th and continued into the rest of Oklahoma during the evening. Numerous severe wind reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 25, 1:32 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 25, 1:32 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
232 PM CDT Sun Jul 25 2021

...New SHORT TERM, LONG TERM, UPPER AIR...

.SHORT TERM...
(This evening through Monday)
Issued at 232 PM CDT Sun Jul 25 2021

The main focus in the short term continues to be the challenge
of where corridors of the greatest convective coverage will be. The
greatest weather impact in the short term will be dangerous heat.
Uncertainties are covered below in detail.

The lesson from today is one we've seen play out in these type
patterns repeatedly. Subtle difficult to resolve mesoscale forcing
(often in the mid levels) amidst a very moist environment tends to
overachieve with coverage of convection. We think it is necessary
for higher precipitation probabilities and a broader approach
through at least Monday given anomalous moisture and mesoscale
forcing present. This will inevitably lead to some over-
forecasting but ultimately we feel it's better service in this
pattern. The alternate is to adhere to statistically-calibrated
NBM guidance which is built from an aggregate of scenarios across
a broad climatological range, rather than this specific forecast
challenge that we deal with periodically each summer in our
region.

Cold pool/outflow from Kansas convection is currently forcing
deeper/more intense convection near the Kansas border, and this
should continue into northern Oklahoma through the rest of the
day as it interacts with an unstable environment. Post-outflow
northeasterly winds will be stronger, and temperatures will be
cooler upon its passage, ending the dangerous heat across the
northern end of the ongoing Heat Advisory. Isolated convection
may occur further south on the flanks of residual cold pool from
over-achieving midlevel convection this morning. One convective
cell recently developed and dissipated quickly near El Reno,
resulting in a 41 mph gust at the El Reno mesonet. This behavior
may be expected to continue this afternoon, primarily from near
Enid down to the west sides of OKC metro and southwestward toward
Altus and Quanah. That's where the greatest coverage is expected.
Weak tropospheric flow should result in short-lived convection,
but the thermodynamics are favorable for brief strong wind gusts
upon their collapse.

We used 90th percentile blended (NBM) guidance for dew points since
the last couple of days much of the guidance continues to run too
low compared to the observations. This gives marginally supportive
heat indices for a Heat Advisory eastern portions of the forecast
area. Using wet bulb globe temperatures as a nudger, light winds
are expected to push values into the "high" or "extreme" category.
We will be conservative with the northern extent of the Heat
Advisory given uncertainties with regards to ongoing convection
and/or remnant outflow that could suppress temperatures tomorrow
afternoon.

BRB

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 232 PM CDT Sun Jul 25 2021

Anomalous moisture will be present Tuesday morning (~2.00"
precipitable water indicated in model guidance). Again, it won't
take much forcing for some convection given the moisture magnitude
and some models hint at this. We have raised them above blended
guidance (NBM) sub-mentionable probabilities. Impetus from
convection could be remnant outflow and or subtle perturbation in
the mid levels that will probably be present but are difficult to
resolve at this time range. The greatest chances of this coming
together yielding at least isolated convection are across
southern Oklahoma or north Texas, and this is where we have low
(~20%) probabilities.

A drier and hotter pattern with dangerous heat will be the focus
from midweek onward. If models continue to bias low on dew points,
concerns could arise sooner and across a broader area (not just
confined to eastern sections). The broad ridging features highest
midlevel height anomalies across the northern Rockies and northern
Plains into Canada, and a weak flow regime that's less favorable
for excessive heat for us. Thus, 2-m temperature anomalies in
Oklahoma should be around 5 degrees above climatology.

Although the forecast is dry for now, we'll still be moist enough
that any small-scale westward moving perturbation could aid in
some convective development. Once confidence increases in this
potential scenario, forecast adjustments to include low
precipitation chances may become necessary.

BRB

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Sun Jul 25 2021

VFR conditions and light winds are expected outside of scattered
thunderstorms later today and tonight over much of northern and
central Oklahoma. Scattered storms may persist after sunrise
Monday.

&&

.UPPER AIR...
Issued at 232 PM CDT Sun Jul 25 2021

A sounding is planned for 12z Monday 7/26 given uncertainty and
low predictability of this pattern. A sounding is also planned
for 12z on Tuesday 7/27 since a daily precipitable water record
may be exceeded per current model guidance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  97  74  92  75 /  30  40  30  20
Hobart OK         95  73  94  73 /  30  40  30  20
Wichita Falls TX 101  73  98  75 /  10  20  20  20
Gage OK           91  70  92  72 /  40  50  30  20
Ponca City OK     93  73  90  74 /  30  30  30  20
Durant OK         98  75  98  76 /   0  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>032-039>043-045>048-050>052.

     Heat Advisory from noon to 7 PM CDT Monday for OKZ031-032-
     040>043-046>048-050>052.

TX...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...09
Hazardous weather outlook, Jul 25, 10:54 AM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1154 AM CDT Sun Jul 25 2021

OKZ004>048-050>052-TXZ083>090-261700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Sun Jul 25 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Hot and humid conditions will likely lead to triple digit heat
index values across much of the region this afternoon.

.Thunderstorms...
Scattered showers and thunderstorms will remain possible across
portions of Oklahoma through early Monday. Gusty winds and heavy
rain that could lead to localized flooding are the main concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will remain possible across portions of Oklahoma
Monday.

.Heat...
Hot and humid conditions will likely lead to triple digit heat
index values across much of the region this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 25, 9:18 AM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1018 AM CDT Sun Jul 25 2021

OKZ015>017-251545-
Dewey OK-Custer OK-Blaine OK-
1018 AM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR eastern Dewey...northeastern
Custer and western Blaine Counties Until 1045 AM CDT...

AT 1013 AM CDT, several strong thunderstorms were located between
Taloga, Putnam and Oakwood, moving east at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3578 9866 3585 9906 3609 9894 3611 9861
TIME...MOT...LOC 1513Z 272DEG 9KT 3600 9883

WR
Special weather statement, Jul 25, 12:42 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
142 PM CDT Sun Jul 25 2021

OKZ024-251915-
Canadian OK-
142 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Canadian County Until 215
PM CDT...

AT 136 PM CDT, a strong thunderstorm was located near El Reno, moving
east at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
El Reno and Concho.

This includes Interstate 40 between mile markers 117 and 127.

LAT...LON 3553 9810 3564 9808 3561 9787 3545 9793
TIME...MOT...LOC 1836Z 289DEG 4KT 3556 9801

WR
Special weather statement, Jul 25, 2:32 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
332 PM CDT Sun Jul 25 2021

OKZ004-005-010-252100-
Woodward OK-Harper OK-Woods OK-
332 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woodward...east
central Harper and northwestern Woods Counties Until 400 PM CDT...

AT 330 PM CDT, a strong thunderstorm was located 13 miles northeast
of Selman, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

LAT...LON 3700 9922 3673 9894 3662 9922 3700 9944
TIME...MOT...LOC 2030Z 321DEG 28KT 3691 9929

Zwink

The radar

The Vance AFB radar (KVNX), 89 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
July 25, 2:40 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Jackson

When
July 25, 5:15 PM CST
Where
Jackson County, 2.76 mi S of Altus
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.600, -99.330

Thunderstorm Wind, Jackson

When
July 25, 5:20 PM CST
Where
Jackson County, 2.07 mi S of Altus
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.610, -99.330

Thunderstorm Wind, Kingfisher

When
July 25, 6:28 PM CST
Where
Kingfisher County, 3.94 mi NW of Okarche
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.770, -98.030

Estimated severe wind gust.

Thunderstorm Wind, Custer

When
July 25, 6:50 PM CST
Where
Custer County, 4.36 mi NW of Foss Res Dam
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -99.250

Thunderstorm Wind, Beckham

When
July 25, 7:15 PM CST
Where
Beckham County, 1.32 mi ENE of Elk City
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
35.420, -99.400

Thunderstorm Wind, Canadian

When
July 25, 7:35 PM CST
Where
Canadian County, 3.94 mi SW of El Reno
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
35.490, -98.010

Thunderstorm Wind, Washita

When
July 25, 7:45 PM CST
Where
Washita County, 3.96 mi WNW of Bessie
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -99.050

Thunderstorm Wind, Comanche

When
July 25, 8:36 PM CST
Where
Comanche County, 0.89 mi SE of Elgin
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.770, -98.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976421, 976422, 976423, 976424, 976431, 976432, 976433, 976434, 976435.